Marie Claire is supported by its audience. When you purchase through links on our site, we may earn commission on some of the items you choose to buy.
Will I get acne? Will my periods be irregular? We answer all of your burning Qs
There are a number of reasons why you might be looking into coming off the pill. Perhaps it’s negatively affecting your mood, making your periods irregular, or maybe you’re just really bad at remembering to take it on time (relatable).
Although a number of the pill’s “downsides” have been debunked – a 2011 study in Sweden found that it does not cause directly weight gain, as a lot of people believe – it may be that it’s just not agreeing with you or your body and it’s time for a change.
Whether you’re currently taking the combined pill or mini pill or are just considering your options (read about the different IUD types, here), read on for expert-led advice on everything you need to know, from the side effects, to experiencing acne, plus when your periods should return to normal.
Coming off the pill: your need-to-knows
What side effects and symptoms will I experience?
So, first things first. You know the contraceptive pill side effects while taking it, but what are the side effects when you discontinue taking the pill?
“On stopping the combined oral contraceptive – which you usually take for three weeks with one week break – your hormones return to their usual pattern and you start ovulating again, or releasing an egg,” says doctor Preethi Daniel, Clinical Director of the London Doctors Clinic.
“There are also changes to the lining of the womb, making it easier for a fertilised egg to latch on or implant.” Read: You could get pregnant straight away.
“As the body returns to producing hormones normally, you may notice some physical changes. The reduction in oestrogen may possibly cause a slight change in breast size. This will last for the whole time you are off the pill. Your mood and emotions can also be affected as a result of hormonal changes, but in most cases, there is no difference at all.”
“If you have specifically used the pill to help with PMS symptoms, they may return on stopping the pill. But every woman is different and it’s important to realise that stopping and starting pills affects everyone differently; while for some it may cause mood changes, others will be absolutely fine.”
“Side effects will be transient, lasting from a few weeks to three months at best, but there are no concrete studies on the side effects of stopping the pill and how long they will last.”
If these last for significantly longer than three months or so, check in with your doctor.
Are there any dangerous side effects?
“Although you may notice some pain, extreme cramping, and a swollen abdomen, there are no immediate dangers of stopping the pill,” doctor Daniel explains.
“However, when switching from the combined pill to the mini pill, there is a small increased chance of an ectopic pregnancy. So, if you have changed pills without adequate precautions and have had unprotected sex and experience abdominal pain, it is worth consulting a GP.”
Coming off the mini pill
The mini pill is known by a number of different brand names including Cerelle, Desogestrel, Cerazette, and Zelleta. (Note: your doctor will be able to confirm which you are taking, but if you take it for 30 days back-to-back, it’s likely to be a progesterone-only pill).
The effects of coming off the mini pill are pretty similar to the combined pill. “On stopping the progesterone-only pill, there are changes to the mucus in the neck of the womb, making it easier for sperm to reach the egg,” doctor Daniel says. Again, there’s a chance you could get pregnant straight away.
“The effects are immediate and last the whole time you are off the pill,” the doctor says of both pill types.
Acne and coming off the pill
You know the common story: Woman stops taking the pill. Woman experiences acne. But, numerous word-of-mouth experiences aside, why does this happen to so many of us?
“Pill usage declines steeply with age, from two-thirds of women aged between 20 and 24 to just 11% of women in their late 40s,” explains consultant dermatologist Dr Justine Kluk. “It’s not uncommon for women who have been on the pill for several months or years to notice a flare-up of acne after discontinuation – and the reasons for this are well documented.”
“Acne affects 80% of teenagers, making it a very common problem. It also affects 10 to 20% of women over 25, a figure that is definitely on the rise. So this may be a recurrence of acne in those previously affected.”
But, hang on – what about if you never experienced acne before the pill? Don’t get too excited. “Acne can also start in adulthood for the first time,” doctor Kluk adds. “In any event, the time of life when acne peaks is similar to the stage at which many women decide to start the contraceptive pill.”
“The combined pill is in fact a very effective acne treatment and many women will find that their blemishes improve – or even disappear – as long as they are taking it. The oestrogen component appears to inhibit acne by a variety of mechanisms including reducing production of androgens (responsible for oil production and pore-blocking), and reducing the amount of active free testosterone in the blood.”
Unfortunately, because of the individual differences at play and lack of research, it’s not known exactly how many women will see a flare-up or experience their first case of acne upon pill cessation.
“The natural history of acne means that a proportion of women who take the pill will ‘grow out’ of their acne while taking the combined pill, and therefore won’t experience a flare-up when they stop taking it. Others, however, will find their acne recurs or appears for the first time once treatment is discontinued; which suggests the pill was masking the acne all along,” they share.
In summary: You may have had acne all along but the pill was masking it, or you had it before and your contraception was acting as an acne treatment. Read about our fashion editor’s experience with post-pill acne – and getting rid of it – for more insight and, if you are concerned about acne returning when coming off the pill, speak to your GP or see a dermatologist to put a plan of action in place.
Doctor Kluk adds that it’s worth noting some progesterone-only contraception (the mini pill, depot injection, progesterone coil or implant) can actually be acnegenic – meaning it causes acne. “Use must be discussed carefully with your GP or gynecologist if you have a history of stubborn acne,” she says.
When do periods go back to normal?
Coming off the pill means your hormones are going to be out of whack, so it’s normal for your periods not to be normal for a bit.
The NHS says your first bleed is a withdrawal bleed rather than a true period – which is the next bleed afterward – and that stress, weight, and conditions like PCOS are all contributing factors to the return of regular periods.
“Stopping the combined pill causes a fall in oestrogen, which sends a message to the brain to release other hormones, such as those which help the ovaries to produce an egg,” Dr Daniel adds.
“Changes in progesterone levels cause a bleed where the lining of the womb is shed. This could mean the periods aren’t entirely “normal” for a while; they could be heavier, lighter, longer or shorter, and more painful.”
So, how long do you have to wait for things to have settled down?
“In theory, the effect should be immediate, meaning you are able to conceive straight away,” says doctor Daniel. “But it can sometimes take up to three cycles to revert back to whatever is normal for you.” Not clued up on your menstrual cycle phases? You will be after you read our guide.
In short, if you have no period for longer than three months after you stop taking your contraception, check in with your GP. And if you’re trying for a baby, don’t be disheartened if you had hopes of getting pregnant straight away – but remember that it could happen.